PhilSci Archive

On the Application of the Honeycomb Conjecture to the Bee’s Honeycomb

Räz, Tim (2013) On the Application of the Honeycomb Conjecture to the Bee’s Honeycomb. Philosophia Mathematica, 21 (3). pp. 351-360.

[img]
Preview
PDF
honeycomb_final.pdf - Accepted Version

Download (306kB)

Abstract

In a recent paper, Aidan Lyon and Mark Colyvan have proposed an explanation of the structure of the bee’s honeycomb based on the mathematical Honeycomb Conjecture. This explanation has instantly become one of the standard examples in the philosophical debate on mathematical explanations of physical phenomena. In this critical note, I argue that the explanation is not scientifically adequate. The reason for this is that the explanation fails to do justice to the essentially three-dimensional structure of the bee’s honeycomb.


Export/Citation: EndNote | BibTeX | Dublin Core | ASCII/Text Citation (Chicago) | HTML Citation | OpenURL
Social Networking:
Share |

Item Type: Published Article or Volume
Creators:
CreatorsEmailORCID
Räz, Timtim.raez@gmail.com
Keywords: Honeycomb Conjecture; Application; Honeybees; Lyon; Colyvan; Baker
Subjects: Specific Sciences > Biology
General Issues > Explanation
Specific Sciences > Mathematics
General Issues > Models and Idealization
Depositing User: Tim Räz
Date Deposited: 03 Aug 2014 14:34
Last Modified: 03 Aug 2014 14:34
Item ID: 10918
Journal or Publication Title: Philosophia Mathematica
Publisher: Oxford University Press
Official URL: http://philmat.oxfordjournals.org/cgi/content/full...
Subjects: Specific Sciences > Biology
General Issues > Explanation
Specific Sciences > Mathematics
General Issues > Models and Idealization
Date: 2013
Page Range: pp. 351-360
Volume: 21
Number: 3
URI: https://philsci-archive-dev.library.pitt.edu/id/eprint/10918

Monthly Views for the past 3 years

Monthly Downloads for the past 3 years

Plum Analytics

Actions (login required)

View Item View Item